Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Columbia, SC

September 17, 2014Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2014, 4:30 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2014, 4:30 PM EDT (20:30 UTC)
Expired
Sep 17, 2014, 5:30 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:30 PM EDTHAIL 0.5Bamberg, SC
Sep 17, 4:35 PM EDTHAIL 1Bamberg, SCREPORT OF QUARTER-SIZE HAIL IN BAMBERG
Sep 17, 4:45 PM EDTTSTM WND DMG5 Nw Cordova, SCORANGEBURG DISPATCH REPORTED POWERLINES DOWNED ON NORWAY RD. TIME ESTIMATED BY RADAR.
Sep 17, 4:59 PM EDTHAIL 12 Wnw Cordova, SCQUARTER SIZE HAIL ON HWY 301 AT LEGRAND SMOAK ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS52 KCAE 172030
SVRCAE
SCC009-075-172130-
/O.NEW.KCAE.SV.W.0116.140917T2030Z-140917T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAMBERG...AND MOVING NORTHEAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG...
  DENMARK...BROOKDALE...BRANCHVILLE...BOWMAN AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3360 8088 3339 8060 3330 8059 3313 8106
      3333 8121
TIME...MOT...LOC 2030Z 243DEG 12KT 3328 8106

$$

HC
1 follow-up statement
089 
WWUS52 KCAE 172056
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT WED SEP 17 2014

SCC009-172106-
/O.CAN.KCAE.SV.W.0116.000000T0000Z-140917T2130Z/
BAMBERG SC-
456 PM EDT WED SEP 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR BAMBERG COUNTY IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3324 8085 3325 8088 3331 8095 3332 8097
      3342 8110 3345 8106 3359 8087 3339 8060
      3330 8059 3321 8084
TIME...MOT...LOC 2056Z 234DEG 27KT 3340 8085

$$

SCC075-172130-
/O.CON.KCAE.SV.W.0116.000000T0000Z-140917T2130Z/
ORANGEBURG SC-
456 PM EDT WED SEP 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR ORANGEBURG COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROWESVILLE...OR 7 MILES SOUTH OF ORANGEBURG...MOVING
NORTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND DOWNING 
TREES.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKDALE AND BOWMAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3324 8085 3325 8088 3331 8095 3332 8097
      3342 8110 3345 8106 3359 8087 3339 8060
      3330 8059 3321 8084
TIME...MOT...LOC 2056Z 234DEG 27KT 3340 8085

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:16 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 17, 2:16 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT WED SEP 17 2014

.SYNOPSIS...
WEAK FRONT ACROSS THE EASTERN MIDLANDS WILL PUSH TO THE COASTAL
PLAIN THIS AFTERNOON AND OFF THE COAST THURSDAY. HIGH PRESSURE
WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA
FOR THURSDAY THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH OVER THE E CONUS...WITH A SERIES OF IMPULSES EXPECTED
TO MOVE THROUGH. LATEST SURFACE ANALYSIS SUGGESTS A FRONTAL BOUNDARY
IS STRETCHED ACROSS THE NORTHERN FORECAST AREA (FA)...WITH A
POSSIBLE WEAK SURFACE TROUGH NEAR THE SOUTHERN FA/CSRA. WEAK IN SITU
WEDGE/PERSISTENT LOW CLOUDS STILL AFFECTING MUCH OF THE NORTHERN
HALF OF THE FA. THESE BOUNDARIES IN ADDITION TO A POSSIBLE SEA
BREEZE COULD RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION...FAVORING CENTRAL AND SOUTHERN AREAS WHERE BEST HEATING
AND INSTABILITY EXPECTED. MODEL GUIDANCE STILL INDICATING MIXED
RESULTS WITH RESPECT TO PLACEMENT AND EXTENT OF CONVECTION...BUT
THINK SLIGHT CHANCE POPS NORTH TO CHANCE POPS CENTRAL AND SOUTH ARE
IN ORDER. DRY AIR ALOFT NOTED IN WATER VAPOR IMAGERY COULD PROVIDE A
THREAT OF AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING A STRONG
WIND GUST. ANY CONVECTION EXPECTED TO DISSIPATE BY LATE
EVENING...THEN FAIR WEATHER OVERNIGHT. LOW CLOUDINESS AND POSSIBLY
FOG EXPECTED TO DEVELOP LATE TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE UPPER TROUGH OVER THE EASTERN CONUS IS FORECAST TO DEEPEN
WITH A CUT OFF LOW DEVELOPING OVER SOUTHEAST GA ON FRIDAY. H5
TEMPERATURES ARE FORECAST AS LOW AS MINUS 11C. WEAK INSTABILITY IS
FORECAST FOR THE MIDLANDS AND CSRA WITH MODERATE INSTABILITY
FARTHER SOUTH BENEATH THE UPPER LOW. A LARGE AREA OF SURFACE HIGH
PRESSURE CROSSING SOUTHERN CANADA AND THE GREAT LAKES WILL MOVE
EAST TO THE NORTH ATLANTIC COAST. ALL MODELS FORECAST THE HIGH
PRESSURE TO RIDGE INTO OUR AREA BRINGING NORTHERLY WINDS AND COLD
AIR ADVECTION THROUGH FRIDAY NIGHT. EXPECT SEVERAL HARD TO TIME
WEAK SHORT WAVES TO CROSS THE ARE IN NORTHWEST FLOW ALOFT.
MOISTURE APPEARS TO BE SHALLOW...SO KEPT THE FORECAST DRY...BUT
INCREASED CLOUD COVER. THE 12Z MODELS HAVE BEGUN TO INCREASE POPS
ACROSS THE AREA BOTH THURSDAY AND FRIDAY. GIVEN SHALLOW MOISTURE
AND LACK OF OMEGA...WILL NOT FOLLOW.

HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S WITH
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH THE GFS AND ECMWF INDICATE WEAK CYCLONIC UPPER FLOW ACROSS THE
NORTHERN TIER STATES SATURDAY WITH A WITH CUTOFF LOW OFF THE
SOUTHEAST COAST. THE TROUGH IS PROGGED TO DEEPEN OVER THE EASTERN
CONUS THROUGH EARLY NEXT WEEK. WEDGE CONDITIONS WILL PERSIST ACROSS
THE FORECAST AREA SATURDAY AND SUNDAY WITH THE NEXT COLD FRONT
EJECTING THE WEDGE AS IT MOVES INTO THE REGION MONDAY. THIS WILL
KEEP DRY CONDITIONS OVER THE REGION THROUGH SUNDAY WITH LOW CHANCE
POPS MONDAY AND TUESDAY AS THE FRONT CROSSES THE FORECAST AREA.
GIVEN MOIST ONSHORE FLOW AND ABOVE AVERAGE POPS SHOWN BY THE GFS
ENSEMBLES...WILL KEEP LOW CHANCE POPS FOR WEDNESDAY, ALSO.
TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SATELLITE AND SURFACE OBS INDICATE PERSISTENT CLOUDINESS REMAINS
OVER MUCH OF THE FORECAST AREA (FA). IT APPEARS MVFR CIGS WILL
CONTINUE AT THE TERMINALS IN THE NEAR TERM...GRADUALLY BECOMING VFR
BY MID AFTERNOON. SURFACE BOUNDARIES AND DIURNAL HEATING EXPECTED TO
PROVIDE POSSIBILITY OF SCATTERED AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY. CHANCES NOT SUFFICIENT TO WARRANT INCLUSION
IN THE TAFS AT THIS TIME. WILL INCLUDE IN LATER ISSUANCES IF/WHEN
CONFIDENCE WARRANTS. LINGERING LOW LEVEL MOISTURE PLUS DRY AIR ALOFT
AND LIGHT SURFACE WINDS WILL PROVIDE THREAT OF FOG/STRATUS LATE
TONIGHT/EARLY THURSDAY MORNING. LATEST GUIDANCE SUGGESTING LOW CIGS
THE MAIN THREAT...WITH SOME VSBY RESTRICTIONS. A SLOW RETURN TO VFR
EXPECTED BY THURSDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING FOG/STRATUS
POSSIBLE THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 17, 5:22 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT WED SEP 17 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
522 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CSRA. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 3:29 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT WED SEP 17 2014

GAZ065-077-SCZ030-172030-
AIKEN-BURKE-RICHMOND-
329 PM EDT WED SEP 17 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 430 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AUGUSTA...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA AND
AUGUSTA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3347 8211 3363 8184 3331 8161 3320 8176
      3316 8177 3311 8185
TIME...MOT...LOC 1930Z 323DEG 12KT 3345 8195

HC
Local storm report, Sep 17, 3:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             NORTH AUGUSTA           33.52N 81.96W
09/17/2014  M0.88 INCH       AIKEN              SC   PUBLIC

            REPORT OF NICKEL-SIZE HAIL IN NORTH AUGUSTA

&&

CHERRY
Special weather statement, Sep 17, 4:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT WED SEP 17 2014

SCZ036-041-172115-
BAMBERG-ORANGEBURG-
408 PM EDT WED SEP 17 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 515 PM EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GOVAN...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BOWMAN AND BRANCHVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3307 8115 3315 8122 3328 8122 3329 8121
      3346 8074 3331 8055 3313 8087 3312 8089
      3309 8093 3310 8094 3302 8108
TIME...MOT...LOC 2008Z 249DEG 13KT 3323 8110

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:23 PM EDTSpecial Weather StatementCAESaluda67 min
Sep 16, 9:36 PM EDTSpecial Weather StatementCAEAiken54 min
Sep 16, 10:31 PM EDTSpecial Weather StatementCAEAiken, Barnwell59 min
Sep 16, 10:38 PM EDTSpecial Weather StatementCAEFairfield67 min
Sep 16, 11:19 PM EDTSpecial Weather StatementCAELancaster26 min
Sep 16, 11:29 PM EDTSevere Thunderstorm WarningCAELancaster46 min
Sep 17, 12:11 AM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster49 min
Sep 17, 1:13 AM EDTSpecial Weather StatementCAEFairfield62 min
Sep 17, 2:00 AM EDTAreal Flood AdvisoryCAEChesterfield2 hr
Sep 17, 2:06 AM EDTAreal Flood AdvisoryCAELancaster114 min
Sep 17, 3:34 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell56 min
Sep 17, 4:08 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.